for NaturalNews.com on July 8, 2011
Most people trust that the medicines that they take will help them overcome illness, enhance their health and promote well-being. Unfortunately medications often deplete important nutrients from the body, and people don't find the relief that they seek.
People who have become malnourished as a result of their medications are vulnerable to a host of nutrition related diseases. To make matters worse, they may find themselves having to treat malnourishment with a new batch of medications and this may become a dangerous cycle.
For instance, statins which are used to control cholesterol levels reduce CoEnzyme 10 and other important nutrients. Statins may also result in lower levels of A, D, K, folic acid and iron in the body. Cholesterol gets a bad rap, but it helps the body digest fats and nutrients and is important for regulating hormones.
Even common medications such as laxatives and antacids can deplete or block the uptake of essential nutrients. PPI antacids, for example interfere with Vitamin B-12. Furthermore blocking acid production for long periods of time using antacids may reduce the body's ability to absorb minerals. Loss of B12 over time may result in anemia, as well as other conditions including fatigue. Blocked acid production by antacids can leave the body vulnerable to infections and bone fractures as well.
The use of antibiotics has become a hot topic because the overuse of these medications has led to antibiotic resistant bacteria, and the loss of healthy bacteria. Antibiotics may also be harmful because they deplete the body of essential nutrients such as zinc, magnesium, Vitamins B, and iron.
Another group that decrease nutrients are pain killers and anti-inflammatory drugs. Aspirin and salicylates available over the counter for example, rob the body of folic acid and potassium. Other medicines commonly used for pain and swelling such as Cortisone, and Prednisone reduce levels of the nutrients calcium, magnesium, folic acid, vitamins D and C to name a few.
Diuretics such as Lasis and Endecrin deplete sodium, potassium, magnesium and Vitamins B1 and B6. Other medications that serve as a diuretic like Enduron deplete levels of Co-Q 10, and sodium and other important nutrients. Women who take hormone replacement drugs and birth control drugs are also at risk for malnutrition as they deplete levels magnesium, zinc and B2, B6, B12 and folic acid.
SSRI(selective serotonin re-uptake inhibitors)drugs that are widely used are also associated with nutritional deficiencies. While a SSRI is commonly used to treat depression, they are also prescribed for some sorts of injuries, pain and are used on occasion to treat allergies. SSRI interferes with the absorption of B-12 as well as other nutrients like biotin and folic acid. SSRIs may also deplete Co-Q 10.
Before beginning a new medication consult with your doctor, or pharmacist to find out what your nutritional risks are. Here are just a few important nutrients commonly depleted by medications and some of the ways that can lead to new disease.
* Lack of proper levels of sodium may result in; nausea, diarrhea, weight loss, and muscle cramps
* Magnesium depletion may result in soft bones, fatigue, heart palpitations, convulsions and acne
* Zinc loss may disturb digestion and retard growth
* Iron is important in growth, vitality and a deficiency leads to anemia
* Vitamin A is essential in bone and tooth development and health. It is also important for the immune system.
* B1 is crucial for heart health, fights depression, constipation and fatigue. Provides protection for the heart
* B5 lack of this important vitamin may result in insomnia, abdominal pain, depression, rapid pulse, lowered blood pressure and disturbed electrolytes.
* B12 crucial for development and health of nervous system, lack of B12 may result in anemia.
* Coenzyme Q10 (CoQ 10)is crucial in all cellular functions, and is highly concentrated in heart tissue. A deficiency may lead to heart disease.
Learn more: http://www.NaturalNews.com/032923_drugs_malnutrition.html#ixzz1RWza3xBm